Those who have drug allergies tend to experience symptoms regardless of whether the medication used is in pill, liquid or injectable form. Proper testing is required in order to determine the specific drug that instigates a reaction.
What are the symptoms of drug allergies?
Even though the individual might not experience the allergic symptoms the first time a particular drug was used, the body might be producing antibodies against it. As a result, the next time the drug is taken, the immune system will perceive it as a threat, thus the symptoms start to manifest as the body releases chemicals to defend itself.
- Skin rashes or hives
- Wheezing and other breathing issues
- Light-headedness or dizziness
- Anaphylaxis which is a severe reaction that affects two or more organ systems
Remember that the reactions can occur in any part of the body. It is important to note that penicillin is responsible for causing most of the allergic symptoms. Antibiotics that contain sulfa drugs can occasionally trigger allergic reactions.
Usual triggers of drug allergies
- Antibiotics that contain sulfonamides
- Penicillin and related antibiotics
- Chemotherapy drugs
- Ibuprofen, aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs)
Diagnosing drug allergies
If an individual is suspected with a drug allergy, it is important to undergo proper testing. In most cases, the doctor will perform a skin test which is only accurate for penicillin. Take note that some allergic reactions to certain drugs such as hives, rashes and asthma can resemble certain diseases.
During the assessment, the doctor will ask the following:
- What particular drug triggered the reaction?
- When did you start taking the drug and have you stopped using it?
- How long the symptoms lasted and measures done to relieve them
- How long after taking the drug the symptoms manifested and what was experienced
- What other medications were used
- Use of herbal medications or supplements
The doctor will also ask if the individual experienced a reaction to any other drug. If possible, the individual should bring the drug along so that the recommended alternatives can be given.
During a physical examination, the doctor will check for problems that are part of the drug reaction along with non-allergic reasons for the reaction. Depending on the suspected drug that causes the reaction, a skin test or blood test is required. A blood test is very useful in diagnosing a severe delayed reaction especially if the doctor suspects multiple organ systems are involved. This is a rare reaction called as “drug rash with eosinophilia and system symptoms” or commonly known as “DRESS syndrome”.
Once drug allergy is suspected, the doctor will also recommend an oral drug challenge in which the individual is supervised by healthcare personnel while taking the suspected drug. In case the reaction of the individual was severe, a drug challenge is considered too dangerous to perform.